Format

Send to

Choose Destination
Menopause Int. 2013 Sep;19(3):133-4. doi: 10.1177/1754045313502473.

Red clover causing symptoms suggestive of methotrexate toxicity in a patient on high-dose methotrexate.

Author information

1
Foyleside Family Practice, Bridge Street Medical Center, Londonderry, UK.

Abstract

The case report discusses a very serious interaction between red clover and methotrexate not previously documented. It highlights the potential pitfalls of concomitant use of herbal remedies and conventionally prescribed drugs and the importance of advising our patients about OTC drugs. A 52-year-old woman attended her general practitioner for advice on menopausal flushing. She was on methotrexate weekly injections for severe psoriasis and was not keen to consider anything that would possibly affect her skin. Alternative therapies were discussed and red clover was suggested. This was bought OTC. After the third day of taking red clover capsules (430 mg), the patient developed severe vomiting and epigastric pain. She contacted the dermatology clinic that administers the methotrexate injection and was thought to have symptoms suggestive of methotrexate toxicity even though her liver function tests remained within normal levels. She had been receiving methotrexate injections for nearly two years with no adverse effects. The only new drug that had been started was red clover and this was thought to be the probable cause of the toxicity. It was withdrawn. The patient made a full recovery and received her next injection of methotrexate with no adverse effects. The interaction was reported to the MHRA with a yellow card.

KEYWORDS:

Menopause; alternative therapies

PMID:
24072635
DOI:
10.1177/1754045313502473
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center